Photosensitive rash due to the epidermal growth factor receptor inhibitor erlotinib

Authors


Corresponding author:
Mario E. Lacouture, M.D.
Department of Dermatology
Northwestern University
676 North St., Clair Suite 1600
Chicago, IL 60611
USA
Tel: +1-773-368-7304
Fax: +1-312 695-0664
e-mail: m-lacouture@northwestern.edu

Abstract

A papulopustular rash occurs in 45–100% of patients undergoing anti-cancer treatment with epidermal growth factor (EGFR) inhibitors. Although the majority of cases involve the face and upper trunk, ultraviolet radiation has not yet been documented to play a major role in inducing or exacerbating symptoms. We describe a 75-year-old man who was being treated with the EGFR inhibitor erlotinib and developed the characteristic rash on unprotected areas of the trunk after photoexposure, while the protected areas (face and neck) remained uninvolved. This case underscores the importance of sun protection in patients treated with EGFR inhibitors and supports in vitro data showing that EGFR blockade results in altered keratinocyte survival and proliferation in response to ultraviolet radiation.

Ancillary